Alert archive / California / Wind Advisories in 2020

Wind Advisory 61, NWS Los Angeles, CA

September 24, 2020

NWS Los Angeles, CA issued this wind advisory at Sep 24, 2020, 2:44 AM PDT. It took effect at Sep 24, 2020, 3:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2020, 2:44 AM PDT (09:44 UTC)
In effect from
Sep 24, 2020, 3:00 PM PDT
Expired
Sep 25, 2020, 2:08 AM PDT
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

883 
WWUS76 KLOX 240944
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
244 AM PDT Thu Sep 24 2020

CAZ039-052-241800-
/O.NEW.KLOX.WI.Y.0061.200924T2200Z-200925T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
244 AM PDT Thu Sep 24 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM PDT
FRIDAY...

* WHAT...Northwest to north 15 to 30 mph with gusts up to 45 mph
  expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara
  County Mountains. The strongest winds are expected west of
  Goleta out toward Gaviota.

* WHEN...From 3 PM this afternoon to 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be prepared for sudden gusty cross winds.
  Roadways that may be affected by gusty cross winds include 
  Highways 101, 154 and 192...as well as the Gaviota and San 
  Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
4 follow-up statements
962 
WWUS76 KLOX 241735
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1035 AM PDT Thu Sep 24 2020

CAZ053-054-250300-
/O.EXB.KLOX.WI.Y.0061.200925T0200Z-200925T1800Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1035 AM PDT Thu Sep 24 2020

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM PDT
FRIDAY...

* WHAT...Northwest to north 15 to 30 mph with gusts up to 45 mph
  expected. Isolated gusts to 50 mph near Whitaker Peak. 

* WHERE...Ventura County Mountains and Los Angeles County
  Mountains excluding the Santa Monica Range, especially along 
  the Interstate 5 corridor. 

* WHEN...From 7 PM this evening to 11 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be prepared for sudden gusty cross winds.
  Roadways that may be affected by gusty cross winds include
  Highway 138 and Interstate 5 over Tejon Pass. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ039-052-250300-
/O.CON.KLOX.WI.Y.0061.200924T2200Z-200925T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1035 AM PDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT FRIDAY...

* WHAT...Northwest to north 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains. The strongest winds are expected west of 
  Goleta out toward Gaviota.

* WHEN...From 3 PM this afternoon to 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be prepared for sudden gusty cross winds. 
  Roadways that may be affected by gusty cross winds include 
  Highways 101, 154 and 192...as well as the Gaviota and San 
  Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
496 
WWUS76 KLOX 250155
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
655 PM PDT Thu Sep 24 2020

CAZ053-054-250600-
/O.EXT.KLOX.WI.Y.0061.200925T0600Z-200925T1800Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
655 PM PDT Thu Sep 24 2020

...WIND ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT FRIDAY...

* WHAT...Northwest to north 15 to 30 mph with gusts up to 45 mph 
  expected. Isolated gusts to 50 mph near Whitaker Peak.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range, especially along 
  the Interstate 5 corridor.

* WHEN...From 11 PM this evening to 11 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be prepared for sudden gusty cross winds. 
  Roadways that may be affected by gusty cross winds include 
  Highway 138 and Interstate 5 over Tejon Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ039-052-250600-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-200925T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
655 PM PDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest to north 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains. The strongest winds are expected west of 
  Goleta out toward Gaviota.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be prepared for sudden gusty cross winds. 
  Roadways that may be affected by gusty cross winds include 
  Highways 101, 154 and 192...as well as the Gaviota and San 
  Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
006 
WWUS76 KLOX 250607
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1107 PM PDT Thu Sep 24 2020

CAZ039-052-251000-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-200925T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1107 PM PDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest to north 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains. The strongest winds are expected west of 
  Goleta out toward Gaviota.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be prepared for sudden gusty cross winds. 
  Roadways that may be affected by gusty cross winds include 
  Highways 101, 154 and 192...as well as the Gaviota and San 
  Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-251000-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-200925T1800Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1107 PM PDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY...

* WHAT...Northwest to north 15 to 30 mph with gusts up to 45 mph
  expected. 

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range, especially along 
  the Interstate 5 corridor.

* WHEN...From 11 PM this evening to 11 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be prepared for sudden gusty cross winds. 
  Roadways that may be affected by gusty cross winds include 
  Highway 138 and Interstate 5 over Tejon Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ck
624 
WWUS76 KLOX 250908
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
208 AM PDT Fri Sep 25 2020

CAZ053-054-251015-
/O.CAN.KLOX.WI.Y.0061.000000T0000Z-200925T1800Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
208 AM PDT Fri Sep 25 2020

...WIND ADVISORY IS CANCELLED...

There will continue to be local gusty northwest to north winds 20
to 30 mph with local gusts to 40 mph through this morning.

$$

CAZ039-052-251015-
/O.CAN.KLOX.WI.Y.0061.000000T0000Z-200925T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
208 AM PDT Fri Sep 25 2020

...WIND ADVISORY IS CANCELLED...

Northerly winds have lowered to below advisory thresholds, but
there will continue to be locally gusty winds between Gaviota and
Refugio between 25 and 30 mph through early this morning. 

$$

CK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Sep 23, 9:36 PM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 23, 9:36 PM PDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
936 PM PDT Wed Sep 23 2020

.SYNOPSIS...23/838 PM.

A minor cooling trend will develop Thursday and Friday as a weak
low moves over the area. Low clouds and dense fog are likely near
the coast from Santa Barbara south tonight into early Thursday.
A stronger ridge aloft will rebuild over the weekend, with high
temperatures slightly above normal by Sunday. More significant
warming is expected Monday through Wednesday with valley highs in
the triple digits and coastal areas in the 80s.

&&

.SHORT TERM (WED-SAT)...23/934 PM.

The latest satellite imagery shows ridging aloft over the
Southwest. Ridging aloft will attempt to cling to the area over
the next several days as an upper-level trough of low pressure
advances toward the Pacific Northwest. A small piece of the
trough will clip the area Thursday and should bring slight cooling
to the area.

Stratus coverage is minimal at this time. The latest fog product
imagery shows stratus very disorganized south of Point Conception
but becoming more organized along the Central Coast of California.
A shallow marine layer should remain in place tonight and any
stratus forming over the coastal areas should become dense fog.

An update will issued for the stratus coverage for tonight through
Thursday morning.

***From Previous Discussion***

The ridge will weaken through Fri as a trough passes north of the
area, cooling temps a few degrees. Then high pressure will start
to rebuild Saturday beginning a warming trend that will continue
into next week. A shallow marine layer will maintain areas of low
clouds and dense fog near the coast. Though increasing northerly
flow Thu/Fri will likely push that even farther south over the
weekend. Northerly winds not expected to reach advisory levels but
could get some gusts close to 35 mph in the usual favored srn SB
County areas such as the Gaviota/Refugio areas.

.LONG TERM (SUN-WED)...23/157 PM.

The warming trend will continue Sunday and really kick into gear
Monday and Tuesday as a strong ridge encompasses most of the
western third of the US. Still not seeing much in terms of
offshore flow so while temps will be well above normal at the
coast the inland areas will be feeling it the most with widespread
temps in the triple digits each day, and the warmest day either
being Tuesday or Wednesday. Records are quite high during this
period (including the all time Downtown LA high of 113 on Sunday)
so it will be a stretch to break them, though if it happens
Tuesday is likely the best chance as records aren't quite as high
that day. Current forecast temps place many inland areas into heat
advisory criteria Monday and even more so Tuesday/Wednesday and
including some coastal zones. Strong consideration will need to be
given for an Excessive Heat Watch next week and people planning
outdoor activities should be aware of the heat risks next week and
plan accordingly. The high pressure ridge is expected to remain in
place most of next week so while temps are expected to cool a few
degrees after Wednesday it will still be 5-10 degrees above normal
in many areas.

&&

.AVIATION...24/0032Z.

At 23Z, the marine layer depth was around 700 ft deep at KLAX.
The top of the marine inversion was near 1600 ft with a
temperature near 26 degrees Celsius. There was another inversion
above to around 2200 feet.

Low to moderate confidence in the current forecast for coastal
terminals. High confidence in the current forecast for valley
terminals. There is a chance of LIFR to IFR conditions for coastal
terminals between 08Z and 17Z. There best chance of LIFR
conditions will be for terminals from KLAX north.

KLAX...There is a 50 percent chance of LIFR to IFR conditions for
coastal terminals between 08Z and 17Z. The onset of LIFR to IFR
conditions could delay up to 4 hours later than forecast. VFR
conditions should develop between 16Z and 18Z. No wind impacts
are expected at this time.

KBUR...VFR conditions are expected through the period. No wind
impacts are expected at this time.

&&

.MARINE...23/917 PM.

Across the outer waters, Small Craft Advisory (SCA) level NW
winds will continue through Sat, except possibly only through Fri
night in the southern zone. There is a 60% chance of Gale Force
winds late Thursday afternoon through Thursday night, and a Gale
Watch has been issued for that time period. Large seas will
affect the outer waters Thu night through Friday night into early
Saturday.

Across the inner waters north of Point Sal, SCA level winds are
likely during the afternoon and evening hours Thursday, and again
on Friday. Seas will likely rise to near or above 10 feet Thursday
night and remain above that level through Friday.

Across the inner waters south of Pt Conception, there is a 40%
chance of SCA level winds across the western Santa Barbara Channel
late Thurday afternoon and evening. Otherwise, SCA conds are not
expected through Sunday.

Patchy dense fog will affect the coastal waters tonight through
Thursday morning.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 PM PDT Thursday for
      zones 670-673-676. (See LAXMWWLOX).
     Gale Watch in effect from Thursday afternoon through late
      Thursday night for zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Strong high pressure is expected to build over the West Coast
next week. Heat stress and elevated fire weather conditions will
be possible, especially Monday through Wednesday.

&&

PUBLIC...Hall/MW
AVIATION...Hall
MARINE...Smith
SYNOPSIS...MW/Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:33 AM PDTHigh Surf AdvisoryLOX55 hr
Sep 24, 2:15 AM PDTGale WarningLOX49 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.